Lost and don't know what to do
Sep 19, 2009
I have been full blown aids since the start... I had a bout w/pheumosystis is how I found out this was in 1991/92, was at that time taking AZT which I stopped due to the side effects. In 94 was tested again my t cells were 7 and the viral load was off the chart, since this time I have been on almost every medication and had issues with all of them, either the side effects were horriffic or they were not working properly. my current meds are septra ds, truvada, isentreess, prezista norvir, amoxicillin, some nausea meds, migraine meds and some anxiety/depression meds and a sleeping aid. We have my VL <50 but my t cells have never gotten higher than 170 they are currently at 160. During the years I have had rectal cancer removed 2 times successfully and have had another bout w/pneumonia (not the bad one). I don't know what to do, I am constantly sick and dont feel like doing anything and my quality of life has suffered....it has now been 18+ years with an AIDS diagnosis....what is the realistic life expectancy with this (if there is one).. I am really thinking of stopping my meds and just letting things go the way they should and end this daily not feeling well, etc... Any suggestions would greatly be appreciated.
Response from Dr. Frascino
Certainly quality of life needs to be factored into any treatment equation. I, too, found out I was "virally enhanced" in 1991, January of 1991 to be exact. Consequently I do understand the trials and tribulations of trying to coexist with a virus that wants to kill you for the past 18 years. Unlike you, however, and despite HIV, I continue to treasure every crazy moment of this all too temporary existence on planet earth.
I would suggest you work closely with your HIV physician specialist to determine exactly what is affecting your quality of life. You mention you "don't feel like doing anything." Lack of motivation may be a sign of clinical depression. You are already on anti-anxiety and antidepressant medications as well as a sleeping aid. These may be contributing to your fatigue. An evaluation by an AIDS-knowledgeable psychiatrist may help you pinpoint exactly why you feel life no longer holds any pleasure or enjoyment for you. There's no doubt having AIDS for 18 years and two bouts of rectal cancer and struggling with antiretroviral side effects and toxicities have been challenging for you as they would be for any of us. However, at this point your virus is under control (viral load less than 50) and your CD4 count has improved from 7 to 160. These are encouraging signs. By working on your physical as well as your psychological well-being, there is an excellent chance your quality of life could and should improve significantly. Talk to your HIV physician specialist; show him this post if it will help you explain to him exactly how you are feeling. Sometimes (all too often) we can become overly focused on treating the numbers (CD4s and viral loads) and forget there is a person attached to those numbers! Your numbers look better. Now it's time to focus on the person attached to them!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Flu Symptoms After Drinking Water Worried I Have HIV
- Itchy Scrotum After Sensual Massage Sign Of HIV AIDS
- Oral Ulcers After Touching Precum Sign Of HIV AIDS
- Rectal Bleeding After Anal Fingering Worried I Have HIV
- Swollen Lymph Glands After Oral Sex On A Woman What Are The Chances Of HIV
- Can You Drink After Chlamydia Medication?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.